Tinnitus - Cause

Not ready to share? Read other Patient Comments

What was the cause of your case of tinnitus?

Share your story with others:

MedicineNet appreciates your comment. Your comment may be displayed on the site and will always be published anonymously.Patient Comments FAQs

Enter your Comment

Tell us a bit about your background to make your comments more useful to other MedicineNet users. (Optional)

Screen Name: *

Gender of Patient: Male Female

Age Range of Patient:

I am a: Patient Caregiver

* Screen Name will appear next to the published comment. Please do not include your full name or email address.

By submitting your comment, and other materials (collectively referred to as a "Submission") to MedicineNet, you grant MedicineNet permission to use, copy, transmit, publish, display, edit and modify your Submission in connection with its Web site. MedicineNet will not pay you for your Submission. You represent that you have all rights necessary for MedicineNet to use your Submission as set forth above.

Please keep these guidelines in mind when writing your comment:

  • Please make sure you address the question asked.
  • Due to the overwhelming number of comments received, not all comments will be published.
  • When selecting comments to publish, our staff will choose those that are educational and complement the topic. Please try to stay on topic.
  • Your comment may be edited. We would typically edit comments to make them clearer and more readable. We will remove personal information such as last names, email and web addresses, and other potentially harmful information.
  • We will not notify you if your comment has been published. We suggest that you check back on the topic article regularly.
  • We do not provide medical or healthcare advice, treatment, or diagnosis.

Thank you for participating!

I have read and agree to abide by the MedicineNet Terms and Conditions and the MedicineNet Privacy Policy (required).

To prevent our systems from spam, please complete the following prior to submitting your comment.

Please select the black triangle:

What causes tinnitus?

Tinnitus is a symptom, not a disease, and it has a variety of causes that may arise anywhere in the hearing mechanism. It begins in the ear with the tympanic membrane and the cochlea, where sound is transmitted into electrical energy for the brain to perceive.

  • Tinnitus that is throbbing (pulsatile) may be due to blood flow through arteries and veins adjacent to the ear, as well as tumors that are vascular, having increased blood flow within them.
  • Tinnitus that is described as clicking may be due to abnormalities that cause the muscle in the roof of the mouth (palate) to go into spasm. This causes the Eustachian tube, which helps equalize pressure in the ears, to repeatedly open and close. Multiple sclerosis and other neurologic diseases that are associated with muscle spasms may also be a cause of tinnitus, as they may also lead to spasms of certain muscles in the middle ear that can cause the repetitive clicking.
  • Temporomandibular joint (TMJ) abnormalities may cause a repeated clicking sound in the ear.
  • Damage to the vestibulocochlear nerve, responsible for transmitting sound from the ear to the brain may cause tinnitus. This may be due to drug toxicity or tumor (for example, acoustic neuroma).
  • Meniere's disease, which is associated with hearing loss and vertigo, may also cause tinnitus.
  • As people age, their hearing may decrease and there can be associated tinnitus.
  • Otosclerosis, which is caused by abnormal bone growth in the middle ear, can sometimes cause tinnitus.
  • Trauma may also be a cause of tinnitus and hearing loss. This includes barotrauma, whereby air pressure changes can damage ear function.

Picture of the Ear Anatomy
Picture of the Ear Anatomy
Return to Tinnitus

See what others are saying

Comment from: C Grant, 55-64 Female (Patient) Published: March 31

My symptoms are a pulsating flow or rush sound in my ears. On occasions I hear a buzzing or ringing sound, however the pulsating sound is constant. I have been on lisinopril for high blood pressure for roughly four years and am wondering if this is the root of my problem. I am also a singer pianist and wonder if that could have something to do with the noise. There are times when I think perhaps it may have stemmed from the sinus problems I use to have. I would suffer terribly during the spring and fall seasons with a runny nose. My sinus problems then suddenly went away. I am thinking, since the inflammation is no longer running out, if possibly it's collecting in my nasal cavity and causing the pulsating noise. However I feel that the most likely cause is the lisinopril which might have brought on medication toxicity. My sentiments stem from the fact that the problem started after being on these pills for a year or so. The pills seem to have helped with my runny sinus problem as well as blood pressure. But the pulsating in my ears have gotten worse since being on the lisinopril. In the beginning I just didn't relate the symptoms to the pills.

Was this comment helpful?Yes
Comment from: GoVegan, 55-64 Female (Patient) Published: August 11

Vitamin B6 toxicity caused my tinnitus. Four years ago after taking a multivitamin with a mere 2 mg of B6, nerve-related symptoms appeared. They progressively got worse and worse as misdiagnosis prevailed. Until my B6 levels were checked and found to be over quadruple normal range I suffered increasing nerve damage. The tinnitus began six months after my first symptoms. It is still present all day, every day.

Was this comment helpful?Yes


Get the latest health and medical information delivered direct to your inbox!